Alert archive / Virginia / Gale Warnings in 2015
Gale Warning 11, NWS Wakefield, VA
NWS Wakefield, VA issued this gale warning at Feb 13, 2015, 3:58 PM EST. It took effect at Feb 14, 2015, 12:00 PM EST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2015, 3:58 PM EST (20:58 UTC)
- In effect from
- Feb 14, 2015, 12:00 PM EST
- Expired
- Feb 15, 2015, 3:51 PM EST
- In force
- 28 hr
- Issued by
- NWS Wakefield, VA
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this gale warning went out at Feb 13, 3:43 PM EST, 15 minutes earlier.
Area forecast discussion, Feb 13, 3:43 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
343 PM EST FRI FEB 13 2015
.SYNOPSIS...
COLD HIGH PRESSURE BUILDS IN FROM THE WEST TODAY...SLIDING
OFFSHORE TONIGHT. AN ARCTIC COLD FRONT BLASTS ACROSS THE REGION
LATE SATURDAY...WITH HIGH PRESSURE RETURNING LATE SUNDAY INTO
MONDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
COLD HIGH PRESSURE WAS PASSING OVER THE MID ATLANTIC THIS AFTERNOON
ALLOWING FOR CALMER WINDS BUT HOLDING AFTERNOON HIGHS DOWN AROUND
30. WITH CLEAR SKIES AND DEWPOINTS GENERALLY AROUND ZERO...EXPECT
TEMPERATURES TO FALL RAPIDLY WITH SUNSET. AREAS COULD HIT THEIR
OVERNIGHT LOWS BY MIDNIGHT AND THEN HOLD STEADY AS SOME THIN HIGH
CLOUDS CROSS THE REGION OVERNIGHT INTO DAYBREAK SUNDAY. LOWS
TONIGHT GENERALLY IN THE MID TO UPPER TEENS.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
THE SHORT TERM FORECAST WILL BE HIGHLIGHTED BY VERY WINDY
CONDITIONS SAT NIGHT AND SUNDAY...WIND CHILLS AT OR BELOW ZERO AND
A BRIEF SHORT OF SNOW SHOWERS SATURDAY EVENING.
THE NEXT STRONG NORTHERN STREAM SHORTWAVE DIGS OVER THE GREAT
LAKES SAT. THE ASSOCIATED SFC LOW WILL DROP INTO THE NRN MID-
ATLANTIC REGION LATE SAT WITH THE TRAILING COLD FRONT SET TO CROSS
THE REGION LATE SAT AFTERNOON INTO SAT EVENING. AHEAD OF THE
FRONT SLY WINDS WILL INCREASE SATURDAY SUPPORTING REBOUNDING
AFTERNOON HIGHS IN THE LOW TO MID 40S. MOSTLY CLOUD SKIES AND THE
SOUTH BREEZE WILL MAKE IT FEEL A BIT COOLER THOUGH. THE UPPER
TROUGH AND BEST LIFT ASSOCIATED WITH A POTENT S/W WILL MOVE INTO
THE REGION AROUND 21Z SAT AFTERNOON. PRECIP WILL BEGIN AS RAIN
SHOWERS...BUT QUICKLY CHANGE OVER TO SNOW SHOWERS SATURDAY EVENING DUE
THE AMOUNT OF DYNAMICS AND MUCH STRONGER PUSH OF COLD ARCTIC AIR
INTO THE REGION. FOR NOW BELIEVE SNOW ACCUMULATION WILL BE LIMITED
TO A FEW TENTHS OF AN INCH MAINLY EAST AND NORTH OF RIC GIVEN THE
FAST NATURE OF THE SYSTEM. THE EASTERN SHORE COULD SEE A DUSTING.
TEMPS WILL PLUMMET SAT EVENING AND SAT NIGHT. PRECIP PUSHES OFF
THE COAST BY 09Z AND SKIES CLEAR. AS THE SFC LOW RAPIDLY
INTENSIFIES OFFSHORE AND STRONG ARCTIC HIGH PRESSURE (1045+ MB)
BUILDS OVER THE UPPER MIDWEST EXPECT VERY STRONG NW WINDS ACROSS
THE REGION. WIND GUST OF 35 TO 40 MPH ARE EXPECTED ACROSS CENTRAL
VA WITH GUSTS TO 45 MPH OVER THE ERN SHORE AND COASTAL SECTIONS OF
ERN VA. GUSTS COULD REACH 50 MPH OVER THE EASTERN SHORE AND
PORTIONS OF THE BAY. WIND ADVISORIES WILL LIKELY BE NEEDED FOR
PORTIONS OF CENTRAL VA TO THE COAST AND EASTERN SHORE. WINDS WILL
BEGIN SAT NIGHT AND LAST THROUGH MUCH OF SUNDAY. TEMPS WILL FALL
INTO THE TEENS...PRODUCING DANGEROUS WIND CHILL VALUES OF 10 BELOW
ZERO TO 5 ABOVE AREAWIDE. HIGH SUNDAY STRUGGLE THROUGH THE 20S
WITH WIND CHILLS REMAINING IN THE TEENS TO AROUND 10 MUCH OF THE
DAY.
THE ARCTIC HIGH IS SLOW TO BUILD INTO THE REGION SUN NIGHT AND
MON. LOWS AROUND 10 TO THE LOWER TEENS AND HIGH MONDAY IN THE
UPPER 20S TO LOWER 30S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LONG TERM PERIOD REMAINS CHARACTERIZED BY AN ACTIVE PATTERN WITH
WELL BELOW NORMAL TEMPERATURES AND A POTENTIAL WINTER STORM TUE/WED
FOR AT LEAST PORTIONS OF THE AREA.
GFS/ECMWF IN GOOD AGREEMENT SUN NIGHT/MON WITH DEEP CUTOFF UPPER LOW
CENTERED OFF THE NEW ENGLAND COAST AND <970 MB SFC LOW ABOUT 100
MILES TO THE E OF THE UPPER LOW WELL OFFSHORE. A ~1035 MB SFC HIGH
WILL BE CENTERED OVER THE CENTRAL/ERN GREAT LAKES AND WILL SLOWLY
DRIFT EASTWARD. A VERY COLD NIGHT WILL BE IN STORE ACRS THE
CWA...ALTHOUGH WINDS WILL BEGIN TO DIMINISH SO THAT WIND CHILL
VALUES WILL NOT BE MUCH COLDER THAN THE ACTUAL AIR TEMPERATURE.
MAINLY CLEAR SKIES PREVAIL WITH MIN TEMPS INTO THE SINGLE DIGITS
WELL INLAND TO THE TEENS SE COAST. BROAD SFC HIGH PRESSURE WEAKENS
TO ~1030 MB AND SETTLES OVER THE NE AND MID ATLC REGION ON MON AS
UPPER FLOW FLATTENS OUT ON MON. HIGHS MONDAY REMAIN WELL BELOW
NORMAL...GENLY IN THE LOWER 30S ALTHOUGH NE PORTIONS OF THE AREA
PROBABLY DO NOT GET OUT OF THE UPPER 20S.
BY MON NIGHT/TUE AND BEYOND...THE GFS/ECMWF BEGIN TO DIVERGE IN
THEIR SOLUTIONS...BUT BOTH MODELS HAVE TRENDED SLOWER AND COLDER AS
SFC LOW PRESSURE IS NOW PROGGED TO TRACK CLOSER TO THE COAST. LOWS
IN THE TEENS TO THE LOWER 20S MONDAY NIGHT...LOOK FOR INCREASING
CLOUDS MON NIGHT...AND WILL BRING A CHC FOR PRECIP (SNOW) TO SW
SECTIONS AFTER 06Z/TUE AS OVERRUNNING MOISTURE PUSHES IN FROM THE
SW. FOR TUE/TUE NIGHT...LATEST GFS IS MUCH FASTER/MORE PROGRESSIVE
THAN THE ECMWF AT DEVELOPING A DEFINED SFC LOW ALONG THE GULF
COAST...AND TRACKING IT NE ALONG THE NC COASTAL PLAIN TUE
AFTN/EVENING...AND OFF THE MID ATLC COAST TUE NIGHT. THE ECMWF
IS FAIRLY SIMILAR IN TRACK...BUT MUCH SLOWER (BY AT LEAST 12 HRS).
FOR NOW HAVE SIDED WITH A BLEND OF GUIDANCE BUT SLIGHTLY FAVOR THE
SLOWER ECMWF TIMING GIVEN THE AMPLIFIED OVERALL PATTERN ACRS THE
CONUS. THUS...THE POTENTIAL FOR A WINTER STORM EXISTS FOR AT LEAST
THE NRN/NW 1/2 OF THE CWA. AS COLD AS THE ANTECEDENT AIRMASS WILL
BE TUE MORNING...P-TYPE TUE MORNING WILL BE MAINLY SNOW (OR IP/ZR)
OVER MOST OF THE REGION...GRADUALLY TRANSITIONING TO ALL RAIN ACRS
SE PORTIONS OF THE CWA...WHILE SNOW OR MIXED PRECIP PERSISTS OVER
NW PORTIONS (ESPECIALLY THE PIEDMONT). FOR NOW HAVE KEPT THINGS
SIMPLE AND GENLY GONE WITH RAIN OR SNOW AS P-TYPES AND WILL FINE
TUNE THIS AS EVENT GETS CLOSER AND IF A GREATER POTENTIAL FOR ZR
DEVELOPS. WHILE THE POSITION OF THE SFC HIGH SLIDING OFF THE MID
ATLC COAST IS NOT TYPICALLY FAVORABLE TO LOCK COLD AIR IN PLACE
FOR THE AKQ CWA...A LOT OF WARMING WILL BE NECESSARY TO CHANGE
P-TYPE TO ALL RAIN FOR NW SECTIONS OF THE CWA GIVEN HOW COLD
THINGS ARE INITIALLY. FOR NOW...HAVE GONE WITH MAINLY SNOW
THROUGHOUT THE EVENT INTO MIDDAY WED ACRS AREAS NW OF RICHMOND...
MAINLY RAIN AFTER THE INITIAL FROZEN PRECIP ACRS FAR SE ZONES. AS
IS TYPICALLY THE CASE...AREAS IN BETWEEN INCLUDING METRO RICHMOND
WILL BE THE MOST CHALLENGING...AND FOR NOW HAVE GONE WITH A
CLIMO-TYPE SOLUTION WITH RAIN/SNOW LINE REACHING METRO RICHMOND
LATE TUE AFTN/EVENING THEN TRANSITIONING BACK TO MAINLY SNOW LATER
TUE NIGHT/WED MORNING. PLENTY OF TIME TO HASH OUT DETAILS AS
THIS POTENTIAL STORM IS STILL 4-5 DAYS OUT. HIGHS TUE IN THE MID
30S W AND NW TO THE UPPER 40S/AROUND 50 F FAR SE. MORE UNCERTAINTY
WED...GFS WOULD SUGGEST A DRY COLD DAY WHILE THE ECMWF HAS PRECIP
LIKELY ALL DAY. WILL CARRY LIKELY POPS NEAR THE COAST THROUGH
18Z...WITH CHC POPS FARTHER INLAND. STILL COLD WITH HIGHS IN THE
30S INLAND TO THE UPPER 40S/AROUND 50 F NE NC COAST. REMAINING
COLD BUT DRYING OUT THU WITH HIGHS AGAIN ONLY IN THE 30S AFTER
LOWS IN THE TEENS TO THE 20S THU MORNING.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
MAINLY CLEAR ACRS THE REGION AS OF 18Z...N/NW WINDS DROPPING OFF
TO 10-15 KT OR LESS (A LITTLE HIGHER NEAR THE COAST FOR A FEW MORE
HRS). DRY WITH VFR CONDITIONS TONIGHT THROUGH MIDDAY SAT...LIGHT
WINDS TONIGHT...BECOMING SW AND GUSTY SAT AFTN WITH GUSTS TO
20-30 KT AHEAD OF YET ANOTHER ARCTIC FRONT. POTENTIAL FOR SOME
LOWER CIGS/BRIEF VSBY RESTRICTIONS FROM ABOUT 21Z/SAT THROUGH
03Z/SUN IN SCATTERED SHRA (CHANGING TO SHSN) AS THE FRONT MOVES
THROUGH. STRONG WINDS SHIFTING TO THE NW SAT NIGHT THROUGH SUN.
EXPECT WINDS TO GUST TO 30 TO 40 KT SAT NIGHT INTO MIDDAY
SUN...POSSIBLY AS HIGH AS 45-50 KT AT KSBY. WINDS REMAIN ELEVATED
INTO SUN NIGHT BUT SPEEDS WILL DIMINISH TO 20-25 KT OR LESS.
POTENTIAL FOR WINTRY PRECIP INCREASES TUE INTO WED WITH A SLOW
MOVING SYSTEM TRACKING NE FROM THE GULF COAST.
&&
.MARINE...
SCA'S HAVE BEEN ALLOWED TO EXPIRE ACRS THE RIVERS...WHILE THEY
REMAIN IN PLACE THROUGH 21Z FOR THE BAY/SOUND...AND INTO THE
EVENING FOR THE COASTAL WATERS (DUE TO ELEVATED SEAS THAT WILL
TAKE AWHILE LONGER TO DROP BELOW 5 FT). AIR TEMPS ACRS NRN WATERS
ARE STILL AT OR BELOW 20 F...AND WITH WINDS STILL TO AROUND 20 KT
HAVE EXTENDED THE FREEZING SPRAY ADVISORY THROUGH 4 PM WHEN WINDS
SHOULD DIMINISH TO 15 KT OR LESS.
WINDS DIMINISH AND BACK TO THE SSW BY LT TNGT...AND CONT (WHILE
INCRSG TO PTNTL SCA) INTO SAT AFTN. EXPECT QUICK RAMP UP TO WINDS
ONCE AGAIN LT IN THE WKND (TO - AT LEAST - GALES), AS NEXT CLIPPER
SYSTEM AND ASSOCIATED ARCTIC FNT CROSS THE WTRS SAT NGT. THE CAA
SURGE BEHIND THIS SYSTEM IS XPCD TO BE MUCH STRONGER THAN THE ONE
ONGOING NOW AIDED BY SGFNT PRES GRADIENT BETWEEN ~1040MB OVER THE
MIDWEST AND RAPIDLY INTENSIFYING ~970MB SFC LOW OFF CAPE COD. HI
PROB FOR AT LEAST NR 12 HR PD OF GALES...AND THERE IS A PTNTL FOR
STORM CONDS...ESP THE NORTHERN OCN WTRS BY SUN MRNG. CAPPED
SUSTAINED WNDS ON OCN N OF PARRAMORE ISLAND AT 45 KT...W/ PSBL 50
KT GUSTS AND BUILD SEAS TO 12-15 FT (W/ LET DAYSHIFT DECIDE ON
PSBL STORM WATCH/WARNING). ELSW...WIDESPREAD 30-40 KT SUSTAINED
SPEEDS XPCD...PTNTL GUSTS TO 45 KT. WILL HAVE WAVES ON THE BAY TO
6 FT...ON THE SRN OCN BUILDING TO 10-12 FT. WINDSPEEDS SLO TO
DIMINISH SUN...THEN XPCG MORE BENIGN CONDITIONS EXPECTED MON
NGT/TUE AHEAD OF NEXT SYSTEM. GIVEN HOW COLD AND STRONG NW WNDS
WILL BE...FREEZING SPRAY MORE OF A CONCERN THAN W/ CURRENT
EVENT...AND WILL BE RETAINED FOR LT SAT NGT THROUGH SUN.
&&
.CLIMATE...
COLD TODAY BUT NOWHERE NEAR RECORDS AS THE CLIMATE DATABASE FOR
RICHMOND AND NORFOLK INCLUDES THE GREAT ARCTIC OUTBREAK OF 1899.
IT IS POSSIBLE THAT A FEW RECORDS COULD BE CHALLENGED SUNDAY 2/15 AND
MONDAY 2/16:
RECORD LOW MAX TEMPERATURES:
...SUN FEB 15TH....MON FEB 16TH...
RIC... 24 IN 1943......24 IN 1987...
ORF... 24 IN 1943......26 IN 1963...
SBY... 20 IN 1943......24 IN 1943...
RECORD LOW MIN TEMPERATURES FOR MON/FEBRUARY 16TH:
RIC... 7 IN 1905
ORF... 12 IN 1905
SBY... 5 IN 1943
ECG... 16 IN 1963
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
ANZ630>634.
SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR ANZ654-
656-658.
SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR ANZ650-
652.
FREEZING SPRAY ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
ANZ650-652.
&&
SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...MAS/JAO
LONG TERM...LKB
AVIATION...LKB
MARINE...ALB/LKB
CLIMATE...Hazardous weather outlook, Feb 13, 10:32 AM EST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1032 AM EST FRI FEB 13 2015 NCZ012>017-030>032-102-VAZ048-049-060>072-079>083-087>098-141545- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH- 1032 AM EST FRI FEB 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN ARCTIC COLD FRONT IS EXPECTED TO BLAST THROUGH THE REGION LATE SATURDAY. A NORTHWEST WIND OF 20 TO 30 MPH WITH GUSTS TO 40 MPH CAN BE EXPECTED SATURDAY NIGHT THROUGH SUNDAY MORNING. THESE WINDS WILL COMBINE WITH VERY COLD TEMPERATURES TO CREATE WIND CHILL VALUES EARLY SUNDAY MORNING AS LOW AS ZERO TO 5 BELOW ZERO ACROSS MUCH OF CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>025-VAZ073>078-084>086-099-100-141545- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA- 1032 AM EST FRI FEB 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK OF VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN ARCTIC COLD FRONT IS EXPECTED TO BLAST THROUGH THE REGION LATE SATURDAY. A NORTHWEST WIND OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH CAN BE EXPECTED SATURDAY NIGHT THROUGH SUNDAY MORNING. THESE WINDS WILL COMBINE WITH VERY COLD TEMPERATURES TO CREATE WIND CHILL VALUES EARLY SUNDAY MORNING FROM ZERO TO 10 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LKB
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 3:58 PM EST | Small Craft Advisory | AKQ | 9 hr | |
| Feb 13, 3:58 PM EST | Storm Warning | AKQ | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.